Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Mar 23, 2023, 10:18 PM CDT for Haskell County, Throckmorton County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2023, 10:18 PM CDT (03:18 UTC)
- Expired
- Mar 23, 2023, 11:00 PM CDT
- In force
- 42 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Haskell County, TX, Throckmorton County, TX
The radar
The Dyess AFB radar (KDYX), 79 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 3.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted.
000
WUUS54 KSJT 240318
SVRSJT
TXC207-447-240400-
/O.NEW.KSJT.SV.W.0021.230324T0318Z-230324T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
1018 PM CDT Thu Mar 23 2023
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
Haskell County in west central Texas...
Northwestern Throckmorton County in west central Texas...
* Until 1100 PM CDT.
* At 1018 PM CDT, a severe thunderstorm was located near Sagerton,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Haskell around 1035 PM CDT.
Weinert and Irby around 1045 PM CDT.
Millers Creek Reservoir around 1100 PM CDT.
Other locations impacted by this severe thunderstorm include Us-
277 Near The Haskell-Knox County Line, Us-380 Near The Haskell-
Stonewall County Line and The Intersection Of Us-380 And Highway 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3329 9917 3307 9942 3296 9983 3296 9990
3308 9999 3322 9999 3340 9969 3340 9930
TIME...MOT...LOC 0318Z 238DEG 40KT 3309 9990
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Daniels1 follow-up statement
397
WWUS54 KSJT 240333
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
1033 PM CDT Thu Mar 23 2023
TXC207-447-240400-
/O.CON.KSJT.SV.W.0021.000000T0000Z-230324T0400Z/
Haskell TX-Throckmorton TX-
1033 PM CDT Thu Mar 23 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR HASKELL AND NORTHWESTERN THROCKMORTON COUNTIES...
At 1033 PM CDT, a severe thunderstorm was located over Haskell,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Weinert and Irby around 1045 PM CDT.
Millers Creek Reservoir around 1105 PM CDT.
Other locations impacted by this severe thunderstorm include Us-
277 Near The Haskell-Knox County Line, Us-380 Near The Haskell-
Stonewall County Line and The Intersection Of Us-380 And Highway 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3329 9917 3309 9944 3303 9978 3302 9990
3308 9999 3322 9999 3340 9969 3340 9930
TIME...MOT...LOC 0333Z 238DEG 40KT 3318 9972
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DanielsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:46 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 23, 6:46 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 646 PM CDT Thu Mar 23 2023 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 314 PM CDT Thu Mar 23 2023 The main short term weather concerns include a threat for severe weather tonight, and strong, gusty winds with elevated to critical fire weather conditions for Friday afternoon. A dryline across West Texas this afternoon will mix east toward our far western border counties by late this afternoon. For late this afternoon and evening, isolated thunderstorm development is possible in northwest Texas, near the triple point of an east-northeast to west-southwest oriented frontal boundary and a dryline. Since this would be close to the far northern and northwestern parts of the Big Country, will bear close watching. With moderate instability strong effective shear, will have a conditional risk of large to very large hail and damaging winds with storms which can develop, and a low tornado risk. With the gradual approach of an upper trough to our west over the central and southern Rockies, a Pacific front will move east across West Texas and overtake the dryline early tonight (prior to Midnight). The Pacific front will move east across our area overnight, between approximately Midnight and 8 AM. Thunderstorms are expected to develop and increase in coverage to a line or broken line along the Pacific front, as it progresses east across our area. Instability and shear profiles support a potential for severe storms with large hail and damaging winds the main hazards. The area east of a Brownwood to Junction line has a lingering chance for showers and storms into mid-morning, and skies will be quickly clearing from the west across our area in the morning. Attention then turns to the strong west winds which are expected Friday afternoon and into the evening. West winds, which follow passage of the Pacific front, will strengthen considerably through the day Friday. This will be supported by tightened lower to mid-level height gradients over our area and vigorous mixing, with downward momentum transfer. Anticipate that wind speeds will increase into the Advisory range by early Friday afternoon across at least some of our area, with gusts 40-50 mph. Looks like the Concho Valley and southern Big Country will have the strongest winds. Combined with an intrusion of very dry air with the warm temperatures, elevated to critical fire weather conditions are also anticipated. A Fire Weather Watch has been issued, and this is discussed in the Fire Weather section of this discussion. In addition with this setup, anticipate that blowing dust will be transported over at least the western part of our area from mid-to-late afternoon into the early evening Friday. && .LONG TERM... (Friday night through next Thursday) Issued at 157 PM CDT Thu Mar 23 2023 For the long term forecast, quieter weather is expected. As pointed out in the previous discussion, upper level flow will be quasi-zonal through the beginning of next week. Flow will become increasingly southwest through the middle of the week as an upper level trough approaches from the west. Continued dry conditions can be expected over the weekend, with west/northwest winds of 10 to 20 mph on Saturday. Temperatures will warm into the 70s again on Saturday. On Sunday, a cold front will move into the area, switching winds from west to north/northeast. However, temperatures will still warm into the 70s as the cold air will lag behind the cold front. As surface high pressure builds into the southern plains Monday and Tuesday, colder air will also continue to advect into the area, bringing cooler temperatures for Monday and Tuesday. By the middle of next week, southerly low level flow will also increase, bringing moisture back into the area Tuesday night into Thursday, along with another chance for showers and thunderstorms. Temperatures will also warm back into the 70s/lower 80s by Thursday. && .AVIATION... (00Z TAFS) Issued at 645 PM CDT Thu Mar 23 2023 VFR conditions will dominate for most of the forecast period. A dryline/pacific front will approach from the west late this evening, with convection expected to develop along these features and affect the terminals after 06Z. Have included TEMPO groups to handle the timing of thunderstorms, with convection expected to end at KJCT by 11Z. Gusty winds and some hail is possible with the storms and will amend as necessary overnight, as convection moves into the area. Some MVFR stratus may develop for a few hours ahead of the convection at KBBD and KJCT after 06Z. Skies will clear tomorrow morning with strong west winds developing by late morning into the afternoon hours. Expect west winds gusting between 30 and 40 knots by tomorrow afternoon, highest at KSJT and KABI. && .FIRE WEATHER... Issued at 314 PM CDT Thu Mar 23 2023 A Fire weather Watch has been issued for most of our area, across all except the northern Big Country, and is in effect from 1 PM to 9 PM Friday. At the 20ft level, west winds of 20 to 30 mph are expected, with gusts over 40 mph. With warm temperatures and an intrusion of much drier air, relative humidity values will plunge below 20 percent, and into the 10-15 percent range by late afternoon. This will result in critical fire weather conditions. Elevated fire weather conditions are expected for the remainder of our area Friday afternoon and evening. A potential limiting factor is with coverage and amounts of rainfall from thunderstorms tonight. Breezy northwest winds and dry air on Saturday will result in elevated fire weather conditions from midday into the afternoon. A cold frontal passage is expected to bring a shift to north- northeast winds on Sunday. With relative humidity expected to drop below 20 percent once again, this will result in elevated fire weather conditions. && .PRELIMINARY POINT TEMPS/POPS... Abilene 56 76 49 71 / 60 10 0 0 San Angelo 54 76 46 73 / 60 0 0 0 Junction 59 79 48 76 / 60 10 0 0 Brownwood 58 77 47 74 / 70 20 0 0 Sweetwater 53 75 48 70 / 30 0 0 0 Ozona 55 77 46 73 / 50 0 0 0 Brady 60 79 51 73 / 70 20 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Irion- Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-Schleicher- Shackelford-Sterling-Sutton-Taylor-Tom Green. && SHORT TERM...19 LONG TERM....20 AVIATION...24
Hazardous weather outlook, Mar 23, 2:04 PM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 204 PM CDT Thu Mar 23 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241915- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 204 PM CDT Thu Mar 23 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this evening into early Friday morning for most of the area. A few of these storms are expected to strengthen to severe strength, with large hail and damaging winds being the main hazards, although an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions are expected Friday afternoon and evening for most of West Central Texas as strong, gusty west winds combine with very low relative humidity values. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested later this evening.
In the hours before
Special weather statement, Mar 23, 7:03 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
703 PM CDT Thu Mar 23 2023
TXZ049-113-240045-
Fisher TX-Jones TX-
703 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of northwestern Jones
and eastern Fisher Counties through 745 PM CDT...
At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sylvester, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamlin, Sylvester, Neinda, Longworth, Mccaulley, The Intersection Of
Us-180 And Ranch Road 126, Hitson and Tuxedo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3257 10018 3263 10045 3296 10018 3296 9981
TIME...MOT...LOC 0002Z 225DEG 45KT 3272 10023
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DanielsSpecial weather statement, Mar 23, 8:09 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
809 PM CDT Thu Mar 23 2023
TXZ049-240145-
Fisher TX-
809 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of northern Fisher
County through 845 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rotan, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rotan and Hitson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3295 10014 3291 10014 3271 10051 3284 10059
3297 10046
TIME...MOT...LOC 0109Z 228DEG 19KT 3284 10046
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DanielsSpecial weather statement, Mar 23, 8:22 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service San Angelo TX
822 PM CDT Thu Mar 23 2023
TXZ054-064-065-240200-
Nolan TX-Coke TX-Sterling TX-
822 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of northwestern Coke,
northeastern Sterling and southwestern Nolan Counties through 900 PM
CDT...
At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Sterling City, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Silver and Sanco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3209 10115 3208 10067 3231 10067 3236 10057
3205 10037 3184 10107 3207 10119
TIME...MOT...LOC 0121Z 242DEG 35KT 3197 10105
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DanielsSpecial weather statement, Mar 23, 9:29 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service San Angelo TX
929 PM CDT Thu Mar 23 2023
TXZ049-113-240315-
Fisher TX-Jones TX-
929 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of northwestern Jones
and northern Fisher Counties through 1015 PM CDT...
At 928 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roby, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamlin, Rotan, Roby, Hobbs and Hitson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 10036 3296 10001 3262 10056 3274 10064
3297 10037
TIME...MOT...LOC 0228Z 230DEG 24KT 3275 10048
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DanielsSpecial weather statement, Mar 23, 9:41 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
941 PM CDT Thu Mar 23 2023
TXZ054-113-127-128-240330-
Callahan TX-Nolan TX-Jones TX-Taylor TX-
941 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of northwestern
Callahan, southeastern Jones, east central Nolan and Taylor Counties
through 1030 PM CDT...
At 940 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nolan, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abilene, Clyde, Wylie, Nolan, Tye, Tuscola, Buffalo Gap, Eula,
Dudley, Potosi, View, Hamby, Coronados Camp, Caps, Dyess Afb, Impact,
Lake Abilene, Camp Tonkawa, Camp Butman and Kirby Lake.
This includes Interstate 20 between Mile Markers 273 and 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 9961 3251 9954 3224 9943 3215 10023
3234 10032 3257 9961
TIME...MOT...LOC 0240Z 249DEG 42KT 3229 10020
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DanielsSpecial weather statement, Mar 23, 9:58 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
958 PM CDT Thu Mar 23 2023
TXZ098-099-240345-
Haskell TX-Throckmorton TX-
958 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of central Haskell and
northwestern Throckmorton Counties through 1045 PM CDT...
At 958 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weinert, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haskell, Rule, Rochester, Weinert, Millers Creek Reservoir, Sagerton,
Us-277 Near The Haskell-Knox County Line and Jud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3299 9998 3327 9999 3340 9977 3340 9923
TIME...MOT...LOC 0258Z 229DEG 28KT 3325 9968
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DanielsThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:03 PM CDT | Special Weather Statement | SJT | Jones | 42 min |
| Mar 23, 7:23 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Haskell, Jones | 36 min |
| Mar 23, 8:09 PM CDT | Special Weather Statement | SJT | Fisher | 36 min |
| Mar 23, 8:22 PM CDT | Special Weather Statement | SJT | Mitchell | 38 min |
| Mar 23, 9:29 PM CDT | Special Weather Statement | SJT | Fisher | 46 min |
| Mar 23, 9:41 PM CDT | Special Weather Statement | SJT | Taylor | 49 min |
| Mar 23, 9:58 PM CDT | Special Weather Statement | SJT | Haskell | 47 min |
| Mar 23, 10:56 PM CDT | Special Weather Statement | SJT | Throckmorton | 34 min |
| Mar 23, 11:46 PM CDT | Wind Advisory | SJT | Brown, Callahan, Coke, Coleman, Concho, Crockett and 18 more | 19 hr |
| Mar 23, 11:48 PM CDT | Special Weather Statement | SJT | Upton | 42 min |
| Mar 24, 12:00 AM CDT | Special Weather Statement | SJT | Throckmorton | 15 min |
| Mar 24, 12:21 AM CDT | Special Weather Statement | SJT | Upton | 24 min |
| Mar 24, 1:20 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Irion, Runnels, Sterling, Tom Green | 40 min |
| Mar 24, 1:57 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Coleman, Nolan, Runnels, Taylor, Tom Green | 48 min |
| Mar 24, 2:10 AM CDT | Severe Thunderstorm Warning | SJT | Crockett, Irion, Schleicher | 50 min |
| Mar 24, 2:40 AM CDT | Severe Thunderstorm Warning | SJT | Brown, Callahan, Coleman, Runnels, Taylor | 50 min |
| Mar 24, 3:04 AM CDT | Areal Flood Advisory | SJT | Crockett, Irion, Schleicher, Tom Green | 2 hr |
| Mar 24, 3:35 AM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman | 25 min |
| Mar 24, 3:55 AM CDT | Red Flag Warning | SJT | Crockett, Fisher, Nolan, Sterling | 17 hr |
| Mar 24, 3:59 AM CDT | Severe Thunderstorm Warning | SJT | Brown | 15 min |
| Mar 24, 4:52 AM CDT | Special Weather Statement | SJT | McCulloch | 38 min |
| Mar 24, 5:23 AM CDT | Special Weather Statement | SJT | McCulloch | 52 min |
| Mar 24, 7:28 AM CDT | Special Weather Statement | SJT | San Saba | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.